Alert archive / New York / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS Binghamton, NY

June 20, 2009Chenango County, Delaware County, Otsego County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 20, 2009, 3:48 PM EDT for Chenango County, Delaware County, Otsego County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2009, 3:48 PM EDT (19:48 UTC)
Expired
Jun 20, 2009, 9:45 PM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Chenango County, NY, Delaware County, NY, Otsego County, NY

The radar

The Binghamton radar (KBGM), 62 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 201948
FFWBGM
NYC017-025-077-210145-
/O.NEW.KBGM.FF.W.0004.090620T1948Z-090621T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT SAT JUN 20 2009

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CHENANGO COUNTY IN CENTRAL NEW YORK...
  DELAWARE COUNTY IN CENTRAL NEW YORK...
  OTSEGO COUNTY IN CENTRAL NEW YORK...

* UNTIL 945 PM EDT

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AFTON...
  BAINBRIDGE...COOPERSTOWN...DAVENPORT...DELHI...GREENE...GUILFORD...
  HARTWICK...MARYLAND...MEREDITH...NORWICH...ONEONTA...OXFORD...
  SIDNEY...UNADILLA AND WALTON.

RADAR INDICATES RAINFALL AMOUNTS OF 1.50 TO 2.75 INCHES OVER 
SOUTHERN CHENANGO COUNTY. THESE RAINFALL VALUES CAN BE EXPECTED 
THROUGHOUT PORTIONS OF WESTERN DELAWARE COUNTY AND WESTERN OTSEGO 
COUNTY BY 5 PM.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

&&

LAT...LON 4277 7486 4250 7474 4234 7471 4218 7482
      4200 7512 4202 7539 4209 7542 4220 7540
      4220 7561 4225 7563 4226 7583 4244 7583

$$


SCHAFFNER
1 follow-up statement
000 
WGUS71 KBGM 210032
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
832 PM EDT SAT JUN 20 2009

NYC017-210040-
/O.CAN.KBGM.FF.W.0004.000000T0000Z-090621T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHENANGO NY-
832 PM EDT SAT JUN 20 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN CHENANGO
COUNTY...

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AFTON...
  BAINBRIDGE...GREENE...GUILFORD...NORWICH AND OXFORD.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4218 7482 4200 7512 4202 7539 4209 7542
      4220 7540 4220 7542 4228 7542 4236 7539
      4239 7540 4241 7538 4250 7540 4258 7533
      4261 7533 4277 7486 4250 7474 4234 7471

$$

NYC025-077-210145-
/O.CON.KBGM.FF.W.0004.000000T0000Z-090621T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DELAWARE NY-OTSEGO NY-
832 PM EDT SAT JUN 20 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
OTSEGO AND DELAWARE COUNTIES...

AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  COOPERSTOWN...DAVENPORT...DELHI...HARTWICK...MARYLAND...MEREDITH...
  ONEONTA...SIDNEY...UNADILLA AND WALTON.

DOPPLER RADAR CONTINUES TO SHOW HEAVY RAIN FALLING...ESPECIALLY OVER 
THE EASTERN THIRD OF THE WARNING AREA.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4218 7482 4200 7512 4202 7539 4209 7542
      4220 7540 4220 7542 4228 7542 4236 7539
      4239 7540 4241 7538 4250 7540 4258 7533
      4261 7533 4277 7486 4250 7474 4234 7471

$$


MORFORD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 1:55 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 20, 1:55 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT SAT JUN 20 2009

.SYNOPSIS...
A STORM SYSTEM WILL MOVE EAST ACROSS THE AREA THIS AFTERNOON AND
TONIGHT...BRINGING RAIN AND SCATTERED THUNDERSTORMS TO THE AREA.
SOME OF THE RAIN COULD BE HEAVY THIS AFTERNOON INTO TONIGHT.
SCATTERED SHOWERS WILL LINGER ON SUNDAY AS THE STORM STALLS SOUTH
OF NEW ENGLAND. HIGH PRESSURE WILL BUILD ACROSS THE AREA ON
MONDAY...BRINGING A RETURN OF SUNSHINE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 14Z SFC LOW WAS LOCATED NEAR ERIE PA. SFC FEATURE WILL TRACK
EAST THIS AFTERNOON NEAR THE NY/PA BORDER THEN DROP SOUTHEAST THIS
EVENING INTO NRN NJ. PRECIP HAS SPREAD ACROSS ENTIRE CWA EXCEPT
FOR EASTERN MOST PARTS OF THE CATSKILLS. ACTIVITY WILL BE THERE
SOON. RAISED POPS TO 100 PERCENT ENTIRE FA AND CHANGED WORDING TO
RAIN AS SFC TRACK WILL RESULT IN PERSISTENT ACTIVITY ESP ACROSS
NYS. BEST CHC FOR TRW WILL BE ACROSS NE PA JUST SOUTH OF LOW TRACK BUT
SOMEWHAT UNSTABLE MID LEVEL LAPSE RATES COULD PRODUCE ISOLATED TRW
OVER NRN FA. BASED ON SFC TRACK AND SYSTEM CLOSING OFF THIS
EVENING OVER NRN NJ, MOST SIGNIFICANT WIDESPREAD RAINFALL
EXPECTED ACROSS NYS ESP CNTRL SRN TIER/SUSQU REGION AND WESTERN
CATSKILLS. THIS AREA WILL BE MONITORED FOR POSSIBLE FLASH FLOOD
WATCH LATER THIS AFTERNOON/EVENING. EVEN ACROSS NE PA FLASH FLOOD
POTENTIAL STILL POSSIBLE IN ANY HEAVIER CONVECTIVE ELEMENTS.

ONLY OTHER MINOR ADJ WAS TO LOWER TEMPS A CAT ESP OVER NRN CWA.

PREV DISC...

GFS/NAM/ECMWF HAVE COME INTO BETTER AGREEMENT ON THE TRACK OF THE
SURFACE AND UPPER LEVEL FEATURES ASSOCIATED WITH THE STORM SYSTEM
THAT WILL MOVE ACROSS THE AREA TODAY. MODELS ARE NOW IN AGREEMENT
THAT THE SURFACE LOW PRESSURE CENTER WILL TRACK ESE ACROSS
SOUTHERN NY THIS AFTERNOON... THEN OFF THE NJ COAST THIS EVENING.
SHOWERS AND LEFT-OVER CLOUDS ASSOCIATED WITH THIS MORNINGS MCS
WILL KEEP MUCH INSTABILITY FROM DEVELOPING... ALTHOUGH AREAS SOUTH
OF THE SFC LOW TRACK COULD SEE 200 TO 500 J/KG OF CAPE BY MID
AFTERNOON.

A STRONG MID-LEVEL SHORT WAVE WILL TRACK SOUTHEAST ACROSS THE AREA
THIS AFTERNOON. FORCING ASSOCIATED WITH THIS SYSTEM WILL TRIGGER
ADDITIONAL SHOWER DEVELOPMENT THIS AFTERNOON. SHOWALTER INDICES
AND STRENGTH OF THE UPPER LEVEL SYSTEM INDICATE THAT SCT THUNDER
COULD OCCUR WITH THESE SHOWERS DESPITE LITTLE SURFACE-BASED
INSTABILITY. MODEL FORECAST SOUNDINGS THIS AFTERNOON ARE
SUGGESTIVE OF HEAVY RAIN POTENTIAL... WITH DEEP WARM CLOUD
LAYER DEPTHS... PWAT VALUES APPROACHING 2.00 INCHES... MODERATELY
STRONG LOW-LEVEL FLOW WITH A 35 KT LOW-LEVEL SOUTHWESTERLY JET...
AND WEAK MID- UPPER LEVEL SHEAR. ISOLATED FLASH FLOODING IS
POSSIBLE WITH THE HEAVIEST SHOWERS THIS AFTERNOON INTO THIS
EVENING... BUT WILL HOLD OFF ON ANY WATCHES UNTIL WE GET A BETTER
HANDLE ON THE MOST LIKELY AREA FOR HEAVY RAIN THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
MODELS ARE IN AGREEMENT THAT THE STORM SYSTEM WILL CLOSE OFF AND
SLOW DOWN ONCE IT MOVES OFF THE NJ COAST LATER TONIGHT AND SUNDAY.
SOME BANDS OF HEAVY RAIN WILL PROBABLY WRAP AROUND THE NW SIDE OF
THE STORM... AND COULD THREATEN THE EASTERN PART OF OUR COUNTY
WARNING AREA... INCLUDING THE WESTERN CATSKILLS... LATER TONIGHT.
SCATTERED LIGHT SHOWERS WILL LINGER ELSEWHERE ACROSS THE AREA
TONIGHT... ALTHOUGH THERE SHOULD BE A TENDENCY FOR THE RAIN
COVERAGE TO DIMINISH ACROSS OUR CENTRAL AND WESTERN COUNTIES AFTER
THIS EVENING.

MODELS INDICATE THAT THE STORM SYSTEM WILL REMAIN CLOSE ENOUGH TO
THE COAST ON SUNDAY TO KEEP MOSTLY CLOUDY WEATHER IN THE FORECAST
ALONG WITH A CHANCE OF SHOWERS... ESPECIALLY ACROSS THE EAST.
DRYER WEATHER IS EXPECTED ON MONDAY AS THE STORM FINALLY DRIFTS
OFF TO THE EAST ALLOWING HIGH PRESSURE TO BUILD IN FROM THE WEST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE EXACT POSITIONING/PROGRESSION OF A WESTERN ATLANTIC CLOSED LOW
CONTINUES TO BE THE MAIN STICKING POINT EARLY IN THE PERIOD. THE
LATEST EURO/GFS RUNS INDICATE PERHAPS SLIGHTLY MORE RETROGRESSION
TUESDAY NIGHT/WEDNESDAY...SO WEVE GONE ALONG WITH HPC AND OPTED
TO ADD A SMALL CHANCE OF SHOWERS FOR ROUGHLY THE EASTERN HALF OF
THE FORECAST AREA.

BY THURSDAY...THE AFOREMENTIONED CLOSED LOW IS PROGGED TO FINALLY
KICK FARTHER OFF THE COAST. HOWEVER...AN APPROACHING COLD FRONT
COULD BRING SOME SHOWERS OR THUNDERSTORMS FROM LATER THURSDAY INTO
FRIDAY. FROM THIS EARLY VANTAGE POINT...IT APPEARS THAT THE FRONT
WILL BE PROGRESSIVE IN NATURE...MOVING OFF THE COAST BY LATE
FRIDAY. HOWEVER...LINGERING UPPER-LEVEL TROUGHINESS COULD STILL
BRING THE THREAT OF SHOWERS INTO THE WEEKEND.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
PERSISTENT RAIN/LOWER CEILINGS WILL BRING WIDESPREAD RESTRICTIONS
THROUGH 18Z SUNDAY. THE LOWEST CONDITIONS SHOULD OCCUR AT KITH AND
KBGM...WITH IFR PREVAILING MUCH OF THE TIME.

EASTERLY WINDS AROUND 10 KT THIS AFTERNOON...WILL TURN NORTH TO
NORTHWEST BY TONIGHT AND SUNDAY.

OUTLOOK...
SUN NIGHT AND MONDAY...RESTRICTIONS STILL POSSIBLE...WITH LOWER
CLOUDS AND SCATTERED SHOWERS.

TUE AND WED...MAINLY VFR ANTICIPATED.

THU...RESTRICTIONS POSSIBLE IN SHOWERS/THUNDERSTORMS BY AFTERNOON.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MSE/RRM
NEAR TERM...MSE/RRM
SHORT TERM...MSE
LONG TERM...MLJ
AVIATION...MLJ
Hazardous weather outlook, Jun 20, 4:23 AM EDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
423 AM EDT SAT JUN 20 2009

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-210830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
423 AM EDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY THROUGH TONIGHT...
SPREADING SHOWERS ACROSS THE AREA. THUNDER AND HEAVY DOWNPOURS
WILL OCCUR IN SOME AREAS THIS AFTERNOON AND THIS EVENING. RAINFALL
TOTALS THROUGH TONIGHT WILL AVERAGE AROUND AN INCH ACROSS THE
AREA... BUT LOCALIZED HIGHER AMOUNTS WILL ALSO OCCUR WITH HEAVIER
DOWNPOURS. THESE LOCALIZED DOWNPOURS ARE NOT EXPECTED TO CAUSE
FLOODING ON MAINSTEM RIVERS... BUT COULD BE ENOUGH TO CAUSE SMALL
STREAM OR URBAN FLOODING. WATCHES AND WARNINGS COULD BE ISSUED
LATER TODAY IF AND WHEN THE LOCATION AND TIMING OF THESE LOCALIZED
DOWNPOURS BECOMES MORE CERTAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO TONIGHT.

MSE

In the hours before

Local storm report, Jun 20, 3:22 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 PM EDT SAT JUN 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     FLASH FLOOD      2 ESE LITTLE MEADOWS    41.98N 76.09W
06/20/2009                   SUSQUEHANNA        PA   COUNTY OFFICIAL

            SMALL BRIDGE WASHED OUT ON SR 4013.

0221 PM     FLASH FLOOD      LITTLE MEADOWS          41.99N 76.13W
06/20/2009                   SUSQUEHANNA        PA   COUNTY OFFICIAL

            CLOGGED CULVERT ON BOLLES RD NEAR NY/PA BORDER.

&&

EMG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:27 AM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Steuben3 hr
Jun 20, 12:52 PM EDTAreal Flood AdvisoryBGMChemung, Steuben, Tioga3 hr
Jun 20, 2:36 PM EDTFlash Flood WarningBGMBroome3 hr
Jun 20, 2:57 PM EDTAreal Flood AdvisoryBGMChenango, Delaware, Otsego, Sullivan3 hr
Jun 20, 3:28 PM EDTFlash Flood WatchBGMChenango, Delaware, Otsego, Sullivan15 hr

Nearby

Flash Flood Warnings in New York, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.